Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 52, NWS Buffalo, NY

August 4, 1999Monroe County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 4, 1999, 9:45 PM EDT for Monroe County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1999, 9:45 PM EDT (01:45 UTC)
Expired
Aug 4, 1999, 10:35 PM EDT
In force
50 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 10:00 PM EDTThunderstorm WindRochester, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1999-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1999-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 050145 RRA
SVRBUF
NYC055-050235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
945 PM EDT WED AUG 4 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WESTERN NEW YORK

* UNTIL 1035 PM EDT

* AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR IRONDIQOUIT AND SOUTHWESTERN MONROE...
  MOVING NORTHEAST AT 30 MPH.

*
IF YOU ARE IN MONROE COUNTY...SEEK SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH AND/OR HAIL 3/4 INCH OR LARGER. FOR YOUR P@ROTECTION FROM
POTENTIALLY DAMAGING WINDS...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS MAY ALSO
CAUSE RAPID FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS.
DON'T ATTEMPT TO CROSS FLOODED ROADWAYS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:24 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 4, 9:24 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
924 PM EDT WED AUG 4 1999

FAIRLY ACTIVE LATE AFTERNOON AND EVENING ACROSS THE BUFFALO FORECAST
AREA. RAPIDLY DEVELOPING CONVECTION HAS PROMPTED A FEW WARNINGS...BUT
MAINLY DOWNPOURS PRODUCING OVER AN INCH OF RAIN PER HOUR.

KBUF RADAR CONTINUING TO SHOWING SCATTERED CONVECTION DEVELOPING
ACROSS AREA. CONVECTION ASSOCIATED WITH SHORT WAVE ENERGY CROSSING
THE AREA...HIGH THETA E AIR AND SOME LAKE ENHANCEMENT DUE TO WARM
LAKE WATERS.

UPSTREAM SHORT WAVE OVER THE EASTERN GREAT LAKES WILL CONTINUE TO
GENERATE SCATTERED CONVECTION OVERNIGHT. WILL CONTINUE MENTION OF
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE ENTIRE AREA.

OVERNIGHT LOW TEMPERATURES LOOK REASONABLE.

.BUF...SCA LAKE ERIE NEARSHORE BUFFALO TO RIPLEY.

TMA

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.